Alert archive / Missouri / Dense Fog Advisories in 2021
Dense Fog Advisory 4, NWS St. Louis, MO
NWS St. Louis, MO issued this dense fog advisory at Feb 2, 2021, 2:51 PM CST for Adams County, Brown County, Pike County, Illinois; 7 counties in Missouri. It took effect at Feb 2, 2021, 8:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2021, 2:51 PM CST (20:51 UTC)
- In effect from
- Feb 2, 2021, 8:00 PM CST
- Expired
- Feb 3, 2021, 11:00 AM CST
- In force
- 15 hr
- Issued by
- NWS St. Louis, MO
Counties Adams County, IL, Brown County, IL, Pike County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Monroe County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
921 WWUS73 KLSX 022051 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 251 PM CST Tue Feb 2 2021 ILZ095>097-MOZ018-019-026-027-034>036-031600- /O.NEW.KLSX.FG.Y.0004.210203T0200Z-210203T1600Z/ Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Monroe MO-Pike IL- Pike MO-Ralls MO-Shelby MO- Including the cities of Bowling Green, Hannibal, Mount Sterling, Pittsfield, and Quincy 251 PM CST Tue Feb 2 2021 ...DENSE FOG ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM CST WEDNESDAY... * WHAT...Visibility of one-quarter mile or less in dense fog. * WHERE...In Missouri, Knox MO, Lewis MO, Shelby MO, Marion MO, Monroe MO, Ralls MO and Pike MO Counties. In Illinois, Adams IL, Brown IL and Pike IL Counties. * WHEN...From 8 PM this evening to 10 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Temperatures and surfaces that are well below freezing could also result in a patchy glazing of ice where dense fog persists the longest. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ TES
3 follow-up statements
277 WWUS73 KLSX 031000 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 400 AM CST Wed Feb 3 2021 ILZ095>097-MOZ018-019-026-027-034>036-031600- /O.CON.KLSX.FG.Y.0004.000000T0000Z-210203T1600Z/ Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Monroe MO-Pike IL- Pike MO-Ralls MO-Shelby MO- Including the cities of Bowling Green, Hannibal, Mount Sterling, Pittsfield, and Quincy 400 AM CST Wed Feb 3 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Visibility of one-quarter mile or less in dense fog. * WHERE...In Missouri, Knox MO, Lewis MO, Shelby MO, Marion MO, Monroe MO, Ralls MO and Pike MO Counties. In Illinois, Adams IL, Brown IL and Pike IL Counties. * WHEN...Until 10 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Temperatures and surfaces that are well below freezing could also result in a patchy glazing of ice where dense fog persists the longest. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ BSH
441 WWUS73 KLSX 031533 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 933 AM CST Wed Feb 3 2021 ILZ096-097-MOZ018-026-034>036-031645- /O.CAN.KLSX.FG.Y.0004.000000T0000Z-210203T1600Z/ Brown IL-Knox MO-Monroe MO-Pike IL-Pike MO-Ralls MO-Shelby MO- Including the cities of Bowling Green, Mount Sterling, and Pittsfield 933 AM CST Wed Feb 3 2021 ...DENSE FOG ADVISORY IS CANCELLED... Visibilities are improving across a majority of northeast MO and west-central IL, so the Dense Fog Advisory has been cancelled for this area. $$ ILZ095-MOZ019-027-031700- /O.EXT.KLSX.FG.Y.0004.000000T0000Z-210203T1700Z/ Adams IL-Lewis MO-Marion MO- Including the cities of Hannibal and Quincy 933 AM CST Wed Feb 3 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM CST THIS MORNING... * WHAT...Visibility of one-quarter mile or less in dense fog. * WHERE...In Missouri, Lewis MO, Marion MO Counties. In Illinois, Adams IL County. * WHEN...Until 11 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Temperatures and surfaces that are well below freezing could also result in a patchy glazing of ice where dense fog persists the longest. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MRB
423 WWUS73 KLSX 031644 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 1044 AM CST Wed Feb 3 2021 ILZ095-MOZ019-027-031745- /O.EXP.KLSX.FG.Y.0004.000000T0000Z-210203T1700Z/ Adams IL-Lewis MO-Marion MO- Including the cities of Hannibal and Quincy 1044 AM CST Wed Feb 3 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING... Visibilities have improved across northeast MO and west-central IL, so the Dense Fog Advisory will be allowed to expire at 11 AM. $$ MRB
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this dense fog advisory went out at Feb 2, 2:40 PM CST, 11 minutes earlier.
Area forecast discussion, Feb 2, 2:40 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
240 PM CST Tue Feb 2 2021
.SHORT TERM... (Through Late Wednesday Night)
Issued at 240 PM CST Tue Feb 2 2021
Early this afternoon, a large wound-up storm system was centered
near Delaware Bay--the very same one that has dumped feet of snow
for many locations in the northeastern CONUS--with a longwave upper
RIDGE axis over the High Plains. This is resulting in NW flow aloft
over our region. Another strong storm system was oozing its way off
the north Pacific just offshore from British Columbia province. At
the surface, a ridge axis extended from the Upper Mississippi River
south through central Missouri and into the ArkLaTex region. An
area of very persistent low stratus and fog dropped south into
portions of northeast Missouri and west-central Illinois and is
finally starting to lift and retreat some as we approach peak
heating for the day. The stratus clouds elsewhere have either
dissipated or found a new cumuliform life. Otherwise, light surface
winds existed with temps ranging from the 20s underneath the
northern stratus to the 30s elsewhere.
The strong Pacific storm system off British Columbia is expected to
dig and track southeastward into Colorado by late Wednesday night,
while the longwave upper RIDGE translates east and gets squeezed in
the process as the wound-up northeastern CONUS storm will be slow to
leave. This should give our area another 24-30 hours of strong
influence from the RIDGE before seeing much clouds and increased
PoPs from the approaching Pacific storm. The slow upper level
translation of the RIDGE because of the overall clog in the
atmosphere discussed above will also result in a slow eastward
translation of the "dirty" surface ridge through our area, where
another night of near calm winds can be expected with what should be
a significant remnant area of low stratus across or just north of
the forecast area. This should set the table well for another
round of dense fog tonight and into Wednesday morning, with fairly
low dewpoint depressions from the lack of warming from the slow-to-
leave cloud deck. Most guidance supports this re-development except
over a larger area of northeast MO and west-central IL with some
conditional threat potentially extending further south down the MS
river near the STL metro area and into portions of central MO.
Considering what happened last night and this morning and the lack
of any real atmospheric change, have added fog into the forecast for
much of northeast MO and west-central IL but have left out of any
areas further south for now, where subsequent shifts can add based
on what happens.
Temperatures tonight should be similar to what was seen in western
MO last night near the surface ridge, with widespread low-mid 20s
and some potential to dip into the teens. A good setup for a strong
rebound on temps exists for Wednesday but will depend on how fast
the stratus and fog can be ejected/dissipated, especially in the
northern forecast area where the fog/stratus is most likely.
Strongly favored MOS temps, rising values into the low-mid 50s for
the STL metro to central MO corridor, blunting them into the mid 40s
for the northern forecast area around KUIN and into central IL. A
modest temp fall is then expected Wednesday evening before clouds
increase ahead of the next system, and combined with already
prevalent southerly flow, should actually result in steady or rising
temps most locations heading into sunrise Thursday morning.
Speaking of the next storm system, model guidance continues to
support rapid development of precipitation from this approaching
system, but still favors holding it off for the vast majority of the
forecast area until after sunrise Thursday.
TES
.LONG TERM... (Thursday through Next Tuesday)
Issued at 240 PM CST Tue Feb 2 2021
GEFS and ENS H500 means show the Pacific storm system swinging
through on Thursday with high probabilities for precipitation across
the area, especially Thursday late morning and early afternoon.
Rising overnight temps the night before should severely limit any
wintry precipitation on the front-end of the system with the most
favorable areas right now looking like eastern IL for a small window
Thursday morning. The more favorable window for wintry pcpn
continues to be on the back-end of the system as colder air at the
surface and lower levels spills in, but even then, there is a fairly
brief window for when snow could fall and areal extentwise it looks
to be confined mainly for areas north of Interstate 70. These
limitations look to result in a non-impactful brief period of snow
for some areas north of Interstate 70 later on Thursday afternoon or
evening before precipitation ends. Total precipitation for this
system looks to fall within the range from a tenth to a third of an
inch and will not cause any issues regarding flooding.
Of more significant note is what the GEFS and ENS H500 means show in
the immediate aftermath of this system: the development of a
deepening longwave TROF over the central CONUS, which broadens its
base eastward over time heading into early and mid next week. This
should open the door for what should be the first significant
intrusion of surface Arctic air of the winter for our region
beginning Saturday night, with subsequent reinforcements throughout
much of next week. NBM box and whisker plots for max temps show
strong support for a very cold day on Sunday with 75th percentile
temps advertising values of 20 or more degrees below normal or temps
likely not getting out of the teens for most places. After Sunday,
there is less certainty but remains good support for a prolonged
period of below normal temps, with 75th percentile max temps from
Monday through the end of the period all several degrees below
normal. What is less certain is how MUCH below normal we will be
during this time, with NBM 25th-75th temp differences a rather large
15 to 25 degrees.
In the area of precipitation potential, there remains low confidence
of some light precipitation, probably in the form of snow, affecting
our area on Saturday at the vanguard of the Arctic airmass building
in. Next week is very low confidence, but if cold airmasses
dominate, the preference is for a dry forecast.
TES
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1125 AM CST Tue Feb 2 2021
Fog and low stratus at KUIN finally starting to improve. It looks
favorable for the low stratus to linger over KUIN through the
afternoon, perhaps more as broken than overcast, with a rebuild
and expansion after sunset. All guidance supports a redevelopment
or build down of this stratus as fog again tonight and Wednesday
morning with some potential for 1/4SM visibilities again.
Elsewhere, the stratus and fog looks much more conditional with
most guidance falling short of supporting it outright and have
therefore went with largely VFR or high-end MVFR conditions for
KCOU and the STL metro sites.
Otherwise, light winds from a surface ridge over the area will
become more SE on late Wednesday morning around 10kts.
TES
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory from 8 PM this evening to 10 AM CST Wednesday
for Knox MO-Lewis MO-Marion MO-Monroe MO-Pike MO-Ralls MO-
Shelby MO.
IL...Dense Fog Advisory from 8 PM this evening to 10 AM CST Wednesday
for Adams IL-Brown IL-Pike IL.
&&
WFO LSXHazardous weather outlook, Feb 2, 4:07 AM CST, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 407 AM CST Tue Feb 2 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031015- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 407 AM CST Tue Feb 2 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. BSH
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 6:09 PM CST | River Flood Warning | LSX | Franklin | 12 hr |
Nearby
Dense Fog Advisories in Missouri, 2021Dense Fog Advisories in Illinois, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.